Article

Unhealthy behaviours for self-management of HIV-related peripheral neuropathy.

Brigham and Women's Hospital, Boston, MA, USA.
AIDS Care (Impact Factor: 1.6). 12/2007; 19(10):1266-73. DOI: 10.1080/09540120701408928
Source: PubMed

ABSTRACT The prevalence of peripheral neuropathy is frequent in HIV disease and is often associated with antiretroviral therapy. Unhealthy behaviours, particularly substance-use behaviours, are utilized by many HIV-positive individuals to manage neuropathic symptoms. As part of a larger study on self-care for symptoms in HIV disease, this study analyzed the prevalence and characteristics of unhealthy behaviours to self-manage peripheral neuropathy in HIV disease. Sociodemographic and disease-related correlates and unhealthy behaviours were examined in a convenience sample of 1,217 respondents who were recruited from data collection sites in several US cities, Puerto Rico, Colombia, and Taiwan. Results of the study indicated that respondents with peripheral neuropathy (n=450) identified a variety of unhealthy self-care behaviours including injection drug use, oral drug use, smoking cigarettes and alcohol ingestion. Specific unhealthy behaviours that participants reported to alleviate peripheral neuropathy included use of marijuana (n=67), smoking cigarettes (n=139), drinking alcohol (n=81) and street drugs (n=30). A subset of those individuals (n=160), who identified high levels of neuropathy (greater than five on a scale of 1-10), indicated significantly higher use of amphetamines and injection drug use in addition to alcohol use and cigarette smoking. For participants from Norway, substance use (using alcohol: 56%) was one of the most frequent self-management strategies. Implications for clinical practice include assessment and education of persons with HIV for self-care management of the complex symptom of peripheral neuropathy.

1 Bookmark
 · 
482 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: As part of a larger randomized controlled trial examining the efficacy of an HIV/AIDS symptom management manual (n = 775), this study examined the prevalence of peripheral neuropathy in HIV-infected individuals at 12 sites in the USA, Puerto Rico, and Africa. Neuropathy was reported by 44% of the sample; however, only 29.4% reported initiating self-care behaviors to address the neuropathy symptoms. Antiretroviral therapy was found to increase the frequency of neuropathy symptoms, with an increased mean intensity of 28%. A principal axis factor analysis with Promax rotation was used to assess the relationships in the frequency of use of the 18 self-care activities for neuropathy, revealing three distinct factors: (i) an interactive self-care factor; (ii) a complementary medicine factor; and (iii) a third factor consisting of the negative health items of smoking, alcohol, and street drugs. The study's results suggest that peripheral neuropathy is a common symptom and the presence of neuropathy is associated with self-care behaviors to ameliorate HIV symptoms. The implications for nursing practice include the assessment and evaluation of nursing interventions related to management strategies for neuropathy.
    Nursing and Health Sciences 02/2010; 12(1):119 - 126. · 0.71 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Peripheral neuropathy is a common and vexing symptom for people living with HIV infection (PLWH). Neuropathy occurs in several different syndromes and is identified in the literature as distal sensory polyneuropathy or distal sensory peripheral neuropathy. More recently, the HIV literature has focused on the syndrome as painful HIV-associated sensory neuropathy, addressing the symptom rather than the underlying pathophysiology. Assessment of neuropathy in PLWH is critical and must be incorporated into nursing practice for each visit. Neuropathy has been attributed to the direct effects of HIV, exposure to antiretroviral medications (particularly the nucleoside reverse transcriptase inhibitors), advanced immune suppression, and comorbid tuberculosis infection and exposure to antituberculosis medications. Evidence supports the importance of addressing neuropathy in PLWH with pharmacologic treatment regimens and complementary/alternative approaches. This paper examines the pathophysiology, evidence, and approaches to managing peripheral neuropathy. A case study has been included to illustrate a patient's experience with neuropathy symptoms.
    The Journal of the Association of Nurses in AIDS Care: JANAC 03/2014; · 0.96 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: of flaccid paraparesis or paraplegia with sensory loss in the legs and lower thoracic dermatomes along with urinary sphincter disturbances in some occasions. In this study, we described a series of eight patients who developed lumbosacral radiculopathy following methamphetamine abuse. During December 2009 to May 2010, 8 methamphetamine abusers who presented with lumbosacral radiculopathy were admitted to Ghaem Hospital, Mashhad Medical University of Medical Sciences. Clinical manifestations, laboratory tests (serum electrolytes, complete blood count, lipid profile, immunologic tests, serum antibodies against herpes simplex virus and varicella zoster virus, and serum B12 level), electromyography (EMG) and nerve conduction velocity (NCV) were collected from all patients. EMG and NCV were performed using Medelec MS92 (Medelec, San-ei, Tokyo, Japan) and Toennies Multiliner E (Jaeger/Toennies, Höchberg, Germany) respectively. D i a g n o s i s w a s m a d e b a s e d o n h i s t o r y a n d clinical findings. All Patients declared that they have abused methamphetamine (shisheh) for at least a period of time and especially prior to admission. All of them admitted that they have abused other types of illicit drugs, especially opioids. During a 5 month period, 8 methamphetamine abuser subjects who presented with lumbosacral radiculopathy were wwwwwwwwwwwwwwwwwwwwww Amphetamine-like drugs are potent psychostimulants capable of producing prompt neuropsychiatric effects (1,2). While amphetamine abusers are seeking euphoria, sensual enhancement, greater physical endurance and visual illusions as desired effects; headache, nausea, tachycardia, hyperthermia, agitation, anxiety, insomnia and several neurologic complications may develop as side effects (1-3). Recreational abuse of these drugs has shown an increasing trend during recent decade in Iran (3). Methamphetamine or N-methyl-O-phenyliso-propylamine is a lipid soluble compound which has been shown to be a powerful neurotoxin (1,4). It is available mostly in tablet form in the illicit drug market in Iran and is commonly called shisheh (/shish/ means "glass" in English). Methamphetamine abusers strive to increase the neurologic effects of the drug and want to experience an upsurge in their euphoria overtime. Therefore, abusers increase their dose either suddenly and subsequently risk acute overdose, or gradually and develop chronic complications (3-26). Expected acute neurologic complications of amphetamine abuse include seizures and ischemic or hemorrhagic cerebral accidents. The most frequent long-term complications include cognitive impairments, psychosis and Parkinsonism (Table 1). Lumbosacral radiculopathy following methamphetamine abuse has not been reported in peer reviewed literature so far. Clinical presentation of this disorder usually consists wwwwwwwwwwwwwwwwwwwwwwwww Abstract Background: Peripheral nervous injury and neuromuscular complications from methamphetamine abuse has not been reported. The mechanism is not yet identified. Methods: Eight patients with lower extremity weakness following methamphetamine abuse were reported during December 2009 to May 2010. Results: Patients presented with lower extremity weakness. All patients were co-abusers of methamphetamine and opioids. Other clinical manifestations comprised of distal paresthesia of the lower extremities with progression to proximal portions, with minimal sensory involvement in the distal of the lower extremities. Electrodiagnostic findings were consistent with lumbosacral Radiculopathy. Vital signs were unremarkable and all laboratory tests were within normal limits. Follow-up examination after three months showed improvement of weakness in 3 patients. Conclusion: For patients with a history of illicit drug abuse and acute neuromuscular weakness, methamphetamine or heroin toxicity should be taken into account. Hence, urine morphine and amphetamine/ methamphetamine tests should be performed and serum lead and thallium levels should be evaluated. In addition, rhabdomyolysis and myoglobinuria should be worked up.
    Asia pacific journal of medical toxicology. 01/2013;